helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
mousedeer 51

Adverse Reactions from Madopar

4 posts in this topic

Hello Dr. Okun,

I have had PD for 19 years. My main problem is severe tremor that is not adequately controlled by medications including madopar. As a last resort, my neurologist started me on clozapine a year ago which significantly reduced my tremors. However, the severe side effects (increase blood glucose, excessive weight gain of 31 lbs) led me to stop clozapine despite being on the lowest dose (12.5 mg BID) for a year. Needless to say my tremors returned with a vengeance and I suffered severe muscle cramps. I notice now that I can no longer tolerate madopar as my shaking has worsened. 

The shaking after taking madopar is characterized by 2 distinct episodes :

Episode 1 occurs only sometimes 15-20 minutes after taking madopar, my head and limbs shake violently and my neck muscles become tight and stiff. This goes on for a short period.

Episode 2 (wearing off period) occurs without fail:  2-2.5 hours after taking madopar, my head, limbs shake shaking severely and continuously and my neck muscles continue to go tight. These episodes last up to 45 minutes to an hour without fail following each dose of madopar. During this period, I will also experience nausea and start retching. I also experience a strange, whooshing sensation in my head. As episode 2 occurs without fail, I have developed a phobia for taking madopar. 

I am currently prescribed on madopar: levodopa (200 mg), benserazide (50 mg) 5X daily. But I am taking it 4X a day because of the adverse reactions described above. I feel much better without taking madopar but the downside is that I can barely walk. In the morning (before my first dose), my body feels relaxed but once I start, I experience the uncomfortable side effects of taking madopar. This has been going on for over a month.

I do not understand what is happening to me. Why am I reacting to madopar in this way? Is this life-threatening? I have arranged to see a surgeon for a DBS consult but it will be months before we can move forward with this if I am approved. I would really appreciate your thoughts on this. 

Sharon Lee

Share this post


Link to post
Share on other sites

We find in these cases it useful to get videos of the actual events throughout the medication cycle and to sort out tremor vs. dyskinesia.  Also, there is a form of dyskinesia which occurs as the medications are kicking in and also as wearing off (biphasic).....as opposed to the common peak dose dyskinesia.

Tremor would for example require possibly more medicine and dyskinesia less medications (and sometimes closer intervals or adding agonists).  Dyskinesia can also be addressed with amantadine.

Finally, DBS is excellent for both med refractory tremor and also dyskinesia.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now